Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Omaha, NE

April 6, 2001Antelope County, Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 6, 2001, 3:48 PM CDT for Antelope County, Boone County, Nebraska. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 3:48 PM CDT (20:48 UTC)
Expired
Apr 6, 2001, 4:15 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Antelope County, NE, Boone County, NE

The radar

The Omaha radar (KOAX), 168 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 4:05 PM CDTHail 0.75Albion, NE
Apr 6, 4:05 PM CDTHail 0.75Clearwater, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 062048
SVROMA
NEC003-011-062115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
348 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA
  BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 415 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES SOUTHWEST OF CLEARWATER
  TO 9 MILES SOUTHWEST OF CEDAR RAPIDS...OR FROM 29 MILES SOUTHEAST
  OF ONEILL TO 39 MILES NORTH OF GRAND ISLAND...MOVING NORTHEAST AT
  60 MPH.

* SOME LOCATIONS AFFECTED...
  ROYAL...ALBION...ELGIN...NELIGH
  BRUNSWICK...OAKDALE

LARGE HAIL TO ONE INCH IN DIAMETER IS LIKELY WITH THESE STORM. GO TO 
A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS 
AND GLASS DOORS.

LAT...LON 4242 9829 4150 9826 4154 9786 4244 9791

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:00 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 6, 2:00 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
200 PM CDT FRI APR 6 2001

MAIN FCST CHALLENGE IS TSRA THREAT AND TIMING IN THE 1ST PD.  18Z
SFC ANLYS INDICATES WMFNT EXTENDING FM ALG THE IA/MO BORDER TO EXTRM
SE NE THEN INTO NRN KS.  IR SLTL IMAGERY INDICATES MAIN UPPER LEVEL
LOW BULGING E ACROSS ERN NM AND INTO THE WRN TX PNHDL ATTM.  SVR
TSRA ACTIVITY HAS FIRED RAPIDLY LAST HR OVER WRN KS IN LOW LVL WAA
REGIEME. THIS ACTIVITY IS SPREADINTO RAOIDLY NE AT 60MPH AND MAY
AFFECT WRN PTNS OF THE CWA LATER TAFTN.  OTHER CONCERN FOR TSRA
DVLPMENT WILL BE ALG WMFNT WHERE ETA AND NGM BOTH DVLP TSRA FROM S
CNTRL NE THRU SE NE AND INTO SRN IA.  HELICITY VALUES AROUND
400M2/S2 ALG WITH HIGHLY UNSTABLE AIRMASS TO THE S OF THE FNT WILL
LIKELY LEAD TO SVR TSRA DEVELOPMENT LATER TAFTN AND EARLY THIS EVE
ALG THE FNT.  THERMAL CONTRAST ALG THE WMFNT IS INCRG LAST FEW HRS
WITH TEMPS IN THE UPPER 70S TO THE S AND MID 50S TO THE N WITHIN A
20 MILE DISTANCE.

EXPECT TSRA ACTIVITY TO DEVELOP ALG THE WMFNT AROUND 4 OR 5
PM...THEN SPREAD RAPIDLY NEWD.  THERE IS A TORNADO THREAT FOR ANY
STORMS THAT DEVELOP ALG THE FNT...BUT AS STORMS MOVE NE AWAY FROM
THE FRONT AND OVER COOLER BOUNDARY LAYER AIR TO THE N...TORNADO
THREAT DECREASES SIGNIFICANTLY...BUT LARGE HAIL WILL BE THE PRIMARY
THREAT.  SOME THREAT FOR FLASH FLOODING OVER EXTREME SE NEB AND SW
IA AS LAST NIGHTS CONVECTION LEFT TOPSOIL SATURDATED IN SOME AREAS.
6HRLY FLASH FLOOD GUIDANCE IS IN THE 1.2 TO 1.6 INCH RANGE.
COVERAGE OF ACTIVITY ALSO IN QUESTION.  COORD WITH DSM EARLIER TDY
AND WILL HOLD OFF ON FF WATCH ISSUANCE...BUT WILL HAVE TO BE
MONITORED ONCE DEVELOPMENT TAKES PLACE.

NEXT ROUND OF TSRA ACTIVITY WILL BE MORE SYNOPTIC SCALE INDUCED AS
MAIN 50H UPPER LOW BULGING E ACROSS ERN MN AND W TX PNHDL ATTM
EJECTS NEWD.  ELEVATED SVR TSRA HAVE FIRED RAPIDLY OVER WRN KS PAST
HR.  THIS IS IN ADVANCE OF PRIMARY TSRA ACTIVITY WHICH WILL DEVELOP
OVER THE WRN HIGH PLNS FURTHER TO THE SW LATER THIS
AFTERNOON....THEN MOVE RAPIDLY NEWD.

LOW LEVEL FLOW IS ALREADY BACKING OVER THE WRN HIGH PLNS IN RESPONSE
TO APROACHING UPPER SYSTEM AND STRENGTHENING SFC LOW OVER NE CO.
TSRA ACTIVITY IS MOVING TO THE NE AT 50-60 MPH AND THIS WILL LIKELY
BE THE CASE FOR ALL TSRA ACTIVITY THROUGH THE NIGHT.  ALTHOUGH TSRA
WILL BE POSSIBLE ANYTIME FROM LATE AFTERNOON THROUGH THE
NIGHT...GREATEST COVERAGE WILL LIKELY BE FROM AROUND 8PM TO 2AM.
MAIN SVR THREAT WITH THIS ACTIVITY LIKELY TO BE HIGH WNDS.  TORNADO
THREAT LIKELY TO BE DIMINISHED LATER INTO THE EVENING DUE TO LESS
INSTABILITY
...THOUGH LRG HAIL AND AN ISOLD TORNADO CANNOT BE RULED OUT.

SAT...PATTERN QUIETS DOWN SIGNIFICANTLY.  GUSTY WNW WNDS EXPECTED
EARLY WITH SOME DEC LATE IN THE DAY AS SFC LOW LIFTS RPDLY NE.
DEC CLDS EXPECTED EARLY AND MOSTLY SUNNY SKIES IN THE AFTN.  GUID
TEMPS LOOK REASONABLE AND WILL RANGE HIGHS IN THE 60S.

SAT NIGHT...WNDS WILL DEC SIGNIFICANTLY.  SOME MID CLDS INDICATED IN
TIME SECTIONS SO WILL KEEP PTLY CLOUDY SKIES GOING.

SUN...DEVELOPING WMFNT FROM NW INTO S CNTLR NE WILL BEGIN TO SHIFT
E.  HIGHEST MEAN RH INDICATED OVER THE FAR S SO WILL KEEP N PTLY
SUNNY AND GO MSTLY SUNNY ELSEWHERE.  TEMPS TO BE A SLITRLW WARMER
WITH HIGHS FROM THE MID 60S TO MID 70S.

SUN NIGHT...THE AVN INDICATES A WEAK SHRTWV EJECTING ENE ACROSS SDN
SD AND NRN NE.  THE AVN ALSO INDICATES SOME MINOR QPF WITH THIS
FEATURE OVER THE FAR N...SO WILL GO WITH 30% POPS FAR N AND LEAVE E
CNTLR NAD SE NE AND SW IA DRY.

IN THE EXTENDED...NEXT WRN U.S. SYSTEM IS PROGGED TO MOVE TO THE S
OF NEB.  THIS MAY GENERATE SOME SHRA/TSRA ACTIVITY WED AND
THURS...UNTIL THEN DRY AND SEASONABLE TEMPS EXPECTED.

.OMA...NONE

SKERRITT

In the hours before

Special weather statement, Apr 6, 12:05 PM CDT, 3 hours 43 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-070100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1205 PM CDT FRI APR 6 2001

THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT OVER EXTREME SOUTHERN NEBRASKA.  THIS AREA
IS GENERALLY SOUTH OF A LINE FROM NEAR FRIEND...TO PAWNEE CITY.
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA.  THIS AREA IS GENERALLY SOUTH OF A LINE FROM DAVID CITY
NEBRASKA...TO MISSOURI VALLEY IOWA.  OVER THE REMAINDER OF EASTERN
NEBRASKA AND SOUTHWEST IOWA...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS.

A WARM FRONT EXTENDING ALONG THE IOWA MISSOURI BORDER TO EXTREME
SOUTHEAST NEBRASKA AND NORTH CENTRAL KANSAS IS LIFTING VERY SLOWLY
NORTH.  THIS FRONT IS EXPECTED TO BE A FOCUSING MECHANISM FOR
THUNDERSTORM DEVELOPMENT OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
LATE THIS AFTERNOON AND EARLY THIS EVENING.  IN ADDITION TO LARGE
HAIL AND DAMAGING WINDS...UPPER LEVEL WIND SHEAR PROFILES ARE
CONDUCIVE FOR THE DEVELOPMENT OF TORNADOS WITH ANY STORMS THAT FORM
ALONG THIS WARM FRONT.

THIS EVENING...A VERY STRONG UPPER LEVEL DISTURBANCE IS FORECAST TO
MOVE FROM THE SOUTHERN ROCKIES AND INTO THE CENTRAL AND NORTHERN
PLAINS.  THIS DISTURBANCE WILL LIKELY LEAD TO DEVELOPMENT OF A
THUNDERSTORM SQUALL LINE OVER WESTERN OKLAHOMA AND KANSAS EARLY THIS
EVENING.  THIS ACTIVITY WILL THEN MOVE RAPIDLY NORTHEAST THROUGH
EASTERN NEBRASKA AND SOUTHWEST IOWA BETWEEN ABOUT 9PM AND 2AM
TONIGHT.  THE GREATEST SEVERE WEATHER RISK WITH THIS ACTIVITY IS
EXPECTED TO BE DAMAGING WINDS...ALTHOUGH LARGE HAIL AND AN ISOLATED
TORNADO ARE ALSO POSSIBLE.

SOME OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY TO PRODUCE VERY
HEAVY RAIN.  RAINFALL IN EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA YESTERDAY HAS LEAD TO SATURATED GROUND IN SOME AREAS.
PEOPLE IN EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SHOULD BE ON
THE LOOKOUT FOR THE POSSIBILITY FOR LOCALIZED FLASH FLOODING WITH
THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT.

PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA
OUTLETS FROM LATE THIS AFTERNOON THROUGH TONIGHT FOR SEVERE WEATHER
WATCHES AND POSSIBLE WARNINGS.  HAVE A PLAN OF ACTION READY TO SEEK
SHELTER AND SAFETY IF WARNINGS ARE ISSUED AND WEATHER THREATENS.

SKERRITT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:12 AM CDTSevere Thunderstorm WarningOAXCuming33 min
Apr 6, 2:37 AM CDTSevere Thunderstorm WarningOAXBurt, Thurston23 min
Apr 6, 3:18 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone27 min
Apr 6, 4:12 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton33 min
Apr 6, 4:17 PM CDTSevere Thunderstorm WarningOAXBoone28 min
Apr 6, 4:39 PM CDTSevere Thunderstorm WarningOAXPierce36 min
Apr 6, 5:01 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.